Poison Prevention

Talk to Your College-Age Children About the Dangers of Study Drugs

If you are the parent of a college student, you know that college can be difficult. Peer pressure, tuition, professors, term papers, campus activities and the desire for academic excellence can be quite overwhelming. And although the college experience can bring about growth, sometimes the pursuit of excellence can harm their health if students add “study drugs” to the mix.

Image: David Castillo Dominici / FreeDigitalPhotos.net
 

With final exams just around the corner, it’s a good time to have a talk with your children about the dangers of popular study drugs and the symptoms they may cause.  

Study drugs are drugs that are abused as study aids. Students often believe that study drugs enhance or focus concentration and increase stamina when they cram for tests or write lengthy papers.

This isn’t new. For years, college students have looked for ways to make studying easier, more efficient and more manageable. The drugs of choice are stimulants (uppers) and include:

  • Caffeine:  For years, students have used multiple cups of coffee or tea to help them through all-nighters. The dose of caffeine is increased considerably, however, by taking caffeine pills or consuming multiple energy drinks. Caffeine pills can contain up to 200 mg. of caffeine in each pill, two to three times the amount in a cup of coffee.  Energy drinks also contain a large amount of caffeine, and some contain additional stimulants. 
  • Prescription medicines: Some students use ADHD medicine as a study drug. These medicines contain the stimulants dextroamphetamine or methylphenidate. For some people with undiagnosed or preexisting mental health issues, these prescription drugs can make their conditions worse. Chronic use also can lead to addiction. It’s important to remind your children to take their ADHD medicine correctly and never to take someone else’s prescription drugs.

According to the medical experts at America’s 57 poison centers, the following symptoms may indicate someone is abusing study drugs. Call your local poison center at 1-800-222-1222 if someone experiences:

  • Anxiety, nervousness, jitters or agitation.
  • Tremors.
  • Increased heart rate.
  • Elevated blood pressure.
  • Insomnia.
  • Loss of appetite.
  • Upset stomach with nausea and vomiting.

If you have questions about study drugs or any other poison exposure, call your local poison center at 1-800-222-1222.

– Contributed by Najja Howard, communications and outreach specialist, Illinois Poison Center

The American Association of Poison Control Centers supports the nation’s 57 poison centers in their efforts to prevent and treat poison exposures. Poison centers offer free, private, expert medical advice 24 hours a day, seven days a week. We take calls in more than 150 languages and from the hearing impaired.

For questions about poison or if you think someone has been exposed to a poison, call 1-800-222-1222 to reach your local poison center.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s